News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Pericardial Diseases

Question: Post pericardiectomy syndrome - fever, hydrothorax


 dr.agic - Fri Jan 31, 2003 8:35 pm

I am specialist for pulmonary diseases in Bosnia Herzegovina. Five weeks ago I have had heart operation with three bypass with no previous MI. I felt very well after the operation. Four days after I got high temperature (max.37.8) and felt bad in general. Doctors thought that I got postpericardiectomy syndrome and gave me indomethacine (3 times 25mg per day). X-ray showed smaller hydrothorax on my lungs and bigger cardiac shadow.
Ten days after hydropericardium 300 ccm was seen. The doctors increased indomethacin doses on 4 times 50 mg per day, but higher temperature (37.2) kept going.
One week after this I started to take prednisolone 40mg daily and stopped to take indomethacin. Concerning that the temperature did not decrease I took prednizolon 60mg for one week and felt much better. That doses changed to 55mg in the following seven days. On the fifth day of this therapy I got tachycardia 150 which is atrium tachicardia with block 2:1. Due to this problem I was given medicine amiodaron and beta-blocker. Cardiologist thought that tachicardia was caused by prednizolon and interrupted to give me prednizolon in two days. Instead indomethacin was given to me again (3 times 25mg). Three days after my temperature increased to 37.9.
Could you please suggest on what the best treatment for my disease would be?
 Dr. Yasser Mokhtar - Thu Feb 06, 2003 9:14 am

User avatar Dear Dr. Agic,

Sorry for being late and thank you very much for choosing our web site.

What you are suffering from might be known as postpericardiotomy syndrome.

This is a syndrome of chest pain, fever, pleurisy, pericardial rub, evidence of pleural effusion or pericardial effusion, leukocytosis and high ESR.

It is thought to be auto-immune in nature as anti-heart antibodies are found in some patients.

Mangement of this syndrome is mostly conservative by giving aspirin or NSAIDs, this must be continued for ten days. Steroids are reserved to patients whom their symptoms do not respond to treatment. In addition to this, large pericardial or pleural effusions should be drained if not responsive to treatment with steroids. Unfortunately, this disease can recur. Complications of this disease include adhesions and may be constriction.

Regarding your case and the tachycardia that occured to you, I would favour that this caused by pericarditis itself and it is very common after surgery.
How to treat it ? The drug regimen that you received is reasonable. I do not know whether you have hypertension or not but a beta blocker or a calcium channel blocker in case of hypertension and arrhythmia are very good choices. Amiodarone is a broad spectrum antiarrhythmic that can be used in many types of arrhythmia. How long would you stay on the medications is a debatable issue between physicians and some favour for life and some favour temporarily.

I hope that i answered your questions and please feel free to post any further concerns.

Once more thank you very much for your vote of confidence and good luck.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here